Alert archive / Illinois / Tornado Warnings in 2003
Tornado Warning 40, NWS Chicago, IL
NWS Chicago, IL issued this tornado warning at Aug 1, 2003, 4:07 PM CDT for Cook County, Illinois. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2003, 4:07 PM CDT (21:07 UTC)
- Expired
- Aug 1, 2003, 4:45 PM CDT
- In force
- 38 min
- Issued by
- NWS Chicago, IL
- Area
- Counties, with a storm outline in the text
County Cook County, IL
The radar
The Chicago radar (KLOT), 36 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.1 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1369 J/kg
- Mixed-layer CIN
- -124 J/kg
- Mixed-layer LCL
- 1402 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 138 m²/s²
- 0-3 km storm-relative helicity
- 171 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KLOT 012107 TORLOT ILC031-012145- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE CHICAGO IL 406 PM CDT FRI AUG 1 2003 THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A * TORNADO WARNING FOR... COOK COUNTY IN NORTHEAST ILLINOIS * UNTIL 445 PM CDT * AT 406 PM CDT...DOPPLER RADAR INDICATED STRONG ROTATION WITH SPOTTERS REPORTING CLOUD ROTATION IN A SEVERE THUNDERSTORM AT INTERSTATES 88 AND 290 NEAR MAYWOOD...MOVING SOUTHEAST AT 20 MPH. * THE STORM WILL BE NEAR... BERWYN AROUND 415 PM CDT. CICERO AROUND 420 PM CDT. STICKNEY AROUND 425 PM CDT. MIDWAY AIRPORT AROUND 430 PM CDT. BRIDGEPORT AROUND 435 PM CDT. ENGLEWOOD AROUND 440 PM CDT. LAT...LON 4201 8794 4186 8792 4167 8779 4180 8760 $$ RATZER NNNN
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this tornado warning went out at Aug 1, 12:35 PM CDT, 3 hours 32 minutes earlier.
Area forecast discussion, Aug 1, 12:35 PM CDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 1235 PM CDT FRI AUG 1 2003 AVIATION DISCUSSION FOR 18Z TAFS... AIRMASS DESTABILIZING ON COURSE WITH PREVIOUS FORECASTS...WITH RATHER UNORGANIZED PULSE THUNDERSTORMS EXPECTED THIS AFTERNOON WITH SFC CAPES AOA 3000 AND FORCING ASSOCIATED WITH A MID LEVEL SPEED MAX MOVING THROUGH THE LOWER LAKES AREA. EXPECT A BRIEF LULL IN ACTIVITY JUST AFTER SUNSET AS DIURNAL ACTIVITY DIES OUT...THEN MORE THUNDER EXPECTED OVERNIGHT AS NOCTURNAL DYNAMICS TAKE OVER. INSTABILITY RESULTING FROM UNSEASONABLY COLD UPPER AIR TEMPS WILL CONTINUE THROUGH THE WEEKEND AS THE UPPER LOW RESPONSIBLE FOR ALL THIS WANDERS SLOWLY TOWARD NORTHERN ILLINOIS. LOOK FOR VERY LIGHT FLOW OUTSIDE OF THUNDERSTORMS AS SYNOPTIC GRADIENT BECOMES VERY SMALL. JHV PUBLIC DISCUSSION FOR MRNG ZONES AND GRIDS... UPR VORTEX NEAR ARROWHEAD OF MN THRU TODAY...DROPPING SOUTHEAST INTO NRN WI SUN MRNG AND THEN DIVING TOWARD NERN IL SUN NGT AS PER AVN RUN. IN EITHER CASE...BOTH AVN AND ETA HAVE THIS UPR TROF MOVING THRU IL/NWRN IN ON MONDAY. UNTIL THEN WE CAN EXPECT A SERIES OF VORT LOBES SWINGING THRU WITH DEWPTS HOVERING IN THE MID AND UPR 60S. CAPES RUNNING AROUND 1K OR BETTER MOST TIMES THRU SUN NGT AND CONVECTIVE TEMPS AROUND 80 WITH MAX TEMPS FCST 80 TO 85. THUS UNTIL THIS VORTEX SWINGS THRU MONDAY...CAN EXPECT A RISK OF SHOWERS AND TSTMS THRU THE WEEKEND. CURRENT FCST HAS THIS GOING AND DOES NOT APPEAR THERE WILL BE MUCH VARIATION FROM IT. ALREADY A VORT LOBE IN ERN IA IS TRYING TO SWING ACRS THE MS RIVER AND DEVELOPING STORMS IN NWRN IL. THESE ARE MOVING FROM CARROLL TO STEPHENSON COUNTY NOW BUT MAY PROGRESS BY MORNING INTO NRTH CNTRL AND EVEN NERN IL BY DAYBREAK. BETTER CHC IS DURING THE AFTN TODAY WHEN CONVECTIVE TEMPS BLOW THE ROOF OFF. EVERY PERIOD AFTER TODAY WILL CARRY A CHC OF TSTMS IN IT UNTIL TUESDAY (ACTUALLY MONDAY NIGHT SHUD BE DRY TOO). .CHI...NONE RLB
Hazardous weather outlook, Aug 1, 9:45 AM CDT, 6 hours 22 minutes before
ILZ003>006-008-010>014-019-020>023-032-033-039-INZ001-002-010-011-019
-021100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
945 AM CDT FRI AUG 1 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE
MICHIGAN.
.DAY ONE... TODAY AND TONIGHT
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND
EVENING OVER AREAS IN ILLINOIS GENERALLY SOUTH OF I 80. OTHERWISE THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT OVER THE AREA.
THE PRIMARY RISK WILL BE DAMAGING WIND GUSTS AND LARGE HAIL.
ACTIVITY WILL BE MORE WIDELY SCATTERED THROUGH THE EARLY AFTERNOON. HOWEVER
AFTER 5 PM ONE OR MORE CLUSTERS OF THUNDERSTORMS WILL MOVE INTO LASALLE AND
LIVINGTON COUNTIES FROM THE WEST...AND THEN SPREAD EAST SOUTHEASTWARD.
DAMAGING WINDS WILL BE THE MAIN THREAT...ALTHOUGH LARGE HAIL IS ALSO A
POSSIBILITY.
IN ADDITION...ANY OF THE STORMS THAT DEVELOP HAVE THE POTENTIAL TO PUT DOWN 1
TO 2 INCHES OF RAIN IN A SHORT TIME AND CAUSE FLOODING OF SMALL CREEKS AND
ROADS. MANY AREAS ALREADY HAVE NEARLY SATURDATED SOILS FROM THE PERSISTENT
STORMS OF RECENT WEEKS.
.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY
ON SATURDAY THROUGH MONDAY...SCATTERED THUNDERSTORMS WILL CONTINUE
TO DEVELOP FROM TIME TO TIME AS THE PERSISTENT UPPER LEVEL WEATHER
SYSTEM REMAINS OVER THE UPPER MIDWEST. AT THIS TIME...THESE STORMS
ARE EXPECTED TO PRODUCE BRIEF GUSTY WINDS AND SMALL HAIL.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS WILL LIKELY BE NEEDED MAINLY LATE THIS AFTERNOON AND EVENING.
&&
NWS CHICAGO WEBPAGE
HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR HTTP://WEATHER.NOAA.GOV/CHICAGO (LOWER CASE)In the hours before
Local storm report, Aug 1, 3:17 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
317 PM CDT FRI AUG 01 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0200 PM MT PROSPECT IL 1 INCH HAIL
08/01/03 COOK REPORTED BY PUBLIC.
0300 PM STREAMWOOD IL 1 INCH HAIL
08/01/03 COOK REPORTED BY PUBLIC.Local storm report, Aug 1, 3:26 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
326 PM CDT FRI AUG 01 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0324 PM STREAMWOOD IL 1.75 INCH HAIL
08/01/03 COOK REPORTED BY STORM
SPOTTER.Local storm report, Aug 1, 3:31 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
331 PM CDT FRI AUG 01 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0130 PM ROLLING MEADOWS IL 1 INCH HAIL
08/01/03 COOK REPORTED BY PUBLIC.
0325 PM SCHAUMBURG IL 1.75 INCH HAIL
08/01/03 COOK GOLF BALL SIZE HAIL
COVERING GROUND.
REPORTED BY STORM
SPOTTER.
0326 PM HANOVER PARK IL 1.75 INCH HAIL
08/01/03 COOK AT BARRINGTON RD AND US
HWY 20. REPORTED BY
STORM SPOTTER.Local storm report, Aug 1, 3:37 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
337 PM CDT FRI AUG 01 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0325 PM ARLINGTON HGTS IL .75 INCH HAIL
08/01/03 COOK EVENT DURATION 5
MINUTES. REPORTED BY
STORM SPOTTER.
0330 PM BARTLETT IL 1 INCH HAIL
08/01/03 COOK QUATER-SIZE HAIL
COVERING THE GROUND.
REPORTED BY STORM
SPOTTER.Local storm report, Aug 1, 3:39 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
339 PM CDT FRI AUG 01 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0125 PM 3 NE SCHAUMBURG IL 1 INCH HAIL
08/01/03 COOK REPORTED BY STORM
SPOTTER. EVENT DURATION
10 MINUTES.
0320 PM STREAMWOOD IL 1.75 INCH HAIL
08/01/03 COOK REPORTED BY PUBLIC.Local storm report, Aug 1, 3:44 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
344 PM CDT FRI AUG 01 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0330 PM HANOVER PARK IL 1.75 INCH HAIL
08/01/03 DUPAGE REPORTED BY PUBLIC.
0330 PM DES PLAINES IL .75 INCH HAIL
08/01/03 COOK REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 7:06 PM CDT | Severe Thunderstorm Warning | LOT | Boone, DeKalb | 39 min |
| Jul 31, 9:08 PM CDT | Severe Thunderstorm Warning | LOT | Kane | 37 min |
| Jul 31, 9:38 PM CDT | Severe Thunderstorm Warning | LOT | DuPage, Kendall, Will | 52 min |
| Jul 31, 10:24 PM CDT | Severe Thunderstorm Warning | LOT | Will | 66 min |
| Aug 1, 3:02 AM CDT | Severe Thunderstorm Warning | LOT | LaSalle | 58 min |
| Aug 1, 4:07 AM CDT | Severe Thunderstorm Warning | LOT | Grundy | 23 min |
| Aug 1, 4:30 AM CDT | Severe Thunderstorm Warning | LOT | Will | 45 min |
| Aug 1, 5:08 AM CDT | Special Marine Warning | LOT | 67 min | |
| Aug 1, 1:28 PM CDT | Severe Thunderstorm Warning | LOT | Cook | 47 min |
| Aug 1, 1:43 PM CDT | Special Marine Warning | LOT | 92 min | |
| Aug 1, 2:49 PM CDT | Severe Thunderstorm Warning | LOT | Cook | 41 min |
| Aug 1, 3:09 PM CDT | Severe Thunderstorm Warning | LOT | Kane | 36 min |
| Aug 1, 3:27 PM CDT | Severe Thunderstorm Warning | LOT | Cook, DuPage | 63 min |
| Aug 1, 3:34 PM CDT | Special Marine Warning | LOT | 3 hr | |
| Aug 1, 3:45 PM CDT | Severe Thunderstorm Warning | LOT | LaSalle | 60 min |
| Aug 1, 4:05 PM CDT | Severe Thunderstorm Warning | LOT | Grundy, Kendall | 55 min |
| Aug 1, 4:30 PM CDT | Severe Thunderstorm Warning | LOT | DuPage | 45 min |
| Aug 1, 4:39 PM CDT | Severe Thunderstorm Warning | LOT | Will | 21 min |
| Aug 1, 4:46 PM CDT | Severe Thunderstorm Warning | LOT | LaSalle | 29 min |
| Aug 1, 4:48 PM CDT | Tornado Warning | LOT | Cook | 42 min |
| Aug 1, 4:56 PM CDT | Severe Thunderstorm Warning | LOT | Grundy | 49 min |
| Aug 1, 5:12 PM CDT | Severe Thunderstorm Warning | LOT | Kendall, Will | 63 min |
| Aug 1, 5:18 PM CDT | Flash Flood Warning | LOT | Grundy | 4 hr |
| Aug 1, 5:20 PM CDT | Severe Thunderstorm Warning | LOT | LaSalle | 40 min |
| Aug 1, 5:33 PM CDT | Tornado Warning | LOT | Cook | 27 min |
| Aug 1, 5:58 PM CDT | Severe Thunderstorm Warning | LOT | DeKalb, LaSalle | 47 min |
Nearby
Tornado Warnings in Illinois, 2003Every tornado warning in 2003Tornadoes in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.